Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 5, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Jun 26, 2023, 4:46 AM EDT for Alger County, Marquette County, Michigan. It took effect at Jun 27, 2023, 5:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2023, 4:46 AM EDT (08:46 UTC)
- In effect from
- Jun 27, 2023, 5:00 AM EDT
- Expired
- Jun 27, 2023, 10:09 AM EDT
- In force
- 5 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Marquette County, MI
The radar
The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
596 WHUS43 KMQT 260846 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 446 AM EDT Mon Jun 26 2023 MIZ005-006-261700- /O.NEW.KMQT.BH.S.0005.230627T0900Z-230628T0300Z/ Marquette-Alger- 446 AM EDT Mon Jun 26 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Marquette and Alger Counties. * WHEN...From late tonight through Tuesday evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Marquette County: Middle Bay north of Presque Isle and at Little Presque Isle. For Alger County: The Au Train River mouth at Au Train, the exposed regions of Grand Marais Harbor, and Pictured Rocks National Lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ TDud
2 follow-up statements
784 WHUS43 KMQT 270811 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 411 AM EDT Tue Jun 27 2023 MIZ005-006-271615- /O.CON.KMQT.BH.S.0005.230627T0900Z-230628T0300Z/ Marquette-Alger- 411 AM EDT Tue Jun 27 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Marquette and Alger Counties. * WHEN...Through this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Marquette County: Middle Bay north of Presque Isle and at Little Presque Isle. For Alger County: The Au Train River mouth at Au Train, the exposed regions of Grand Marais Harbor, and Pictured Rocks National Lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ TDud
452 WHUS43 KMQT 271409 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 1009 AM EDT Tue Jun 27 2023 MIZ005-006-271515- /O.CAN.KMQT.BH.S.0005.000000T0000Z-230628T0300Z/ Marquette-Alger- 1009 AM EDT Tue Jun 27 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... Winds and waves have decreased and thus the threat for rip currents has decreased, therefore the Beach Hazards Statement has been cancelled. $$ GS
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 26, 4:19 AM EDT, 27 minutes earlier.
Area forecast discussion, Jun 26, 4:19 AM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Marquette MI 419 AM EDT Mon Jun 26 2023 .SHORT TERM...(Today) Issued at 410 AM EDT MON JUN 26 2023 Current radar mosaic across Upper Michigan is lighting up, especially across the eastern half with wraparound rain showers. WV imagery clearly depicts a surface low over central Lake Michigan/northern Lower Michigan with the associated upper low digging into southern Lower Michigan. This will keep a steady stream of showers and thunderstorms in the forecast again today, especially across the eastern half. And, expect much of the same today in regard to shower/storm intensity. While there will be no widespread heavy rainfall, expect brief downpours with any storms that pulse a bit along with small hail. And, that is what is occurring now, but just very isolated in nature with only one or two storms pulsing at this time across eastern counties. Expect more of that this afternoon, especially across the eastern half where instability and forcing will be a tad better. Again, there is no severe threat today with the minimal forcing and shear. In addition, haze and smoke will continue to infiltrate the area in the cyclonic wraparound flow, creating hazardous conditions to those with sensitive respiratory systems, worse in rain-free areas. As far as temperatures, look for highs to only top off in the low to mid 60s today except for eastern Upper Michigan and the Lake Superior lakeshore which will be in the upper 60s and 50s, respectively. .LONG TERM...(Tonight through Sunday) Issued at 418 AM EDT MON JUN 26 2023 A more active weather pattern is in store for us than what the rest of June has entailed, with rainfall ending across the area tonight into Tuesday before moving back in Wednesday and continuing at least off and on until at least this weekend. While rainfall should be fairly light for the most part, with precip happening over the next several days, hopefully drought and fire wx concerns will greatly diminish. As the vertically-stacked low pressure over Lake Huron at 00z Tuesday lifts out of the area tonight through Tuesday, expect light rain showers and thunderstorms to continue ending from west to east across the area, with rainfall looking to finally end over the eastern edge of our CWA by around noon Tuesday. With haze and smoke from the Canadian wildfires rotating around the low over us tonight into Tuesday, we may see some air quality concerns in the precip- free areas. Following the departure of the low, high pressure quickly moves over the area, with the center of the high moving over central Upper MI by early Tuesday evening. The high should push out any remaining wildfire smoke over our area. The timing of the arrival of this high has significantly sped up over the past couple of days, meaning that our reprieve from rainfall may only last over our area Tuesday afternoon and night. While warmer temps and sunny skies are expected with the high's arrival Tuesday, areas in the eastern UP may have clouds and cooler air hang around a little bit longer. Thus, high temps Tuesday are probably going to be in the 70s over the west half and 60s in the east half of the UP. With model runs over the past few cycles speeding up the arrival and departure of the high pressure during the middle of this week, expect a low pressure pattern to begin moving back over the area Wednesday, returning cloud cover and rain chances to Upper MI as early as Wednesday morning over the far west. Therefore, while mostly sunny skies are still expected to dominate over the far east, fire weather concerns Wednesday have been progressively lowering with time; while RHs may still bottom out to the low 30 percents, with cloud cover moving over the far east late in the day, fire weather concerns are now limited at best over there. The main feature that dominates the long term fcst is the low pressure pattern that moves and stays over the Upper Great Lakes. A vigorous Clipper low with a weak shortwave in front of it digs toward our fcst area this week; this weak shortwave arrives ahead of the main low in our far west by Wednesday afternoon. Once it arrives, expect showers and thunderstorms to move over the area from west to east from Wednesday afternoon through the overnight hours. While cloudy conditions may inhibit lapse rates in the lower levels, with NW flow at 500mb, MLCAPE around 1000 J/kg, 0-3 km helicity around 300 m2/s2, a weak LLJ at 850mb, and a veering wind profile with height (SSE winds at the sfc to NW aloft), we may very well see some severe weather with these thunderstorms. As of now, hail is probably the primary threat. That being said, it seems as of now theoretically possible for some tornadoes to form over the western half Wednesday afternoon and evening (I say this very hesitantly as tornadoes only very rarely occur up here). Stay tuned for further updates, as the further speeding up of the low pressure pattern could affect this fcst... As the Clipper phases with a Colorado low over the Great Lakes region late this week, expect the phasing/phased mid to upper level low to crawl through the Upper Great Lakes, with multiple shortwaves rotating around the main low. These shortwaves could bring the possibility for additional showers and thunderstorms over our area each day late this week through this weekend. Currently, it looks like most of the precip will occur with the help of some diurnal heating, particularly as we move through the weekend. Should this active period be realized, we could see a reduction in abnormally dry conditions across our region. However, the most recent GFS has trended away from this solution, with high pressure moving in at the sfc as early as Saturday, thus reducing the amount of time where we would receive rainfall. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 121 AM EDT MON JUN 26 2023 Scattered showers and thunderstorms will impact all TAF sites through late this evening with isolated to scattered showers continuing overnight into Monday as a low pressure system continues east through Wisconsin. Expect conditions to deteriorate at all TAF sites with IFR to LIFR cigs and IFR vis overnight. Conditions will improve late tomorrow morning to MVFR cigs at CMX and IWD with SAW hanging on to lower cigs and vis into the afternoon hours. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 418 AM EDT MON JUN 26 2023 As a vertically-stacked low continues to move through Lower MI to Lake Huron today, expect N to NE'rly winds of 20 to 30 kts to continue across central and eastern Lake Superior. As the low lifts from Lake Huron to Ontario tonight and Tuesday, expect the winds to slowly weaken and ever-so-slightly back with time, eventually becoming 20 kts or less by Tuesday afternoon. Expect the light winds to continue the rest of the fcst period as a high pressure and then a low pressure pattern move over the Upper Great Lakes. Some thunderstorms are possible today and tonight over Lake Superior, with storms ending from west to east with time. No severe wx is expected with this round of storms. In addition, some haze and areas of smoke could be seen across the area today into Tuesday as Canadian wildfire smoke rotates around the low. This smoke may cause some air quality concerns in the precip-free areas. With high pressure building in Tuesday, expect the last of the wildfire smoke to be pushed out by late Tuesday afternoon/early Tuesday evening. Thunderstorms could move back over the area as early as Tuesday evening over the far western lake as a weak shortwave ahead of a Clipper low moves into the region; we may see some severe weather concerns over the western half of the lake Wednesday into Wednesday evening (therefore stay up to date with the latest fcsts). Thunderstorms look possible over Lake Superior the rest of this work week as the Clipper low phases with a Colorado low, allowing multiple shortwaves to move over the lake. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...TDUD LONG TERM...TAP AVIATION...LC MARINE...TAP
Hazardous weather outlook, Jun 25, 3:08 PM EDT, 13 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 308 PM EDT Sun Jun 25 2023 MIZ001>007-009>014-084-085-261200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 308 PM EDT Sun Jun 25 2023 /208 PM CDT Sun Jun 25 2023/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Tonight Scattered thunderstorms are possible tonight. Gusty winds, small hail, and heavy downpours are possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible across Upper Michigan through Monday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-261200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 308 PM EDT Sun Jun 25 2023 /208 PM CDT Sun Jun 25 2023/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Tonight Scattered thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will be possible across Lake Superior through Monday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-261200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 308 PM EDT Sun Jun 25 2023 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight There is chancesof thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms through Monday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. 07
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.